The GoodRx Prescription Savings Blog

The latest updates on prescription drugs and ways to save from the GoodRx medical team

What Is Rhabomyolysis, and Should You Worry About It?

by The GoodRx Pharmacist on May 29, 2015 at 4:04 pm

When you hear the phrase “a rare but serious side effect,” what comes to mind? With so many pharmaceutical commercials on television these days you may be be used to hearing that phrase.

Statins like Lipitor (atorvastatin), Zocor (simvastatin), and Crestor (rosuvastatin), are some of the most popular cholesterol medications, and they come with this “fine print” phrase. Statins can cause a rare but serious side effect called rhabdomyolysis.

What is rhabdomyolysis?

Rhabdomyolysis often characterized by muscle aches and pains is a rare but serious side effect caused by muscle injury which leads to the breakdown of muscle tissue that can cause harm to the kidneys. Rhabdomyolysis can cause kidney failure and, in rare cases, death.

What are the common signs and symptoms of rhabdomyolysis?

The common signs and symptoms of rhabdomyolysis include:

  • Muscle pain
  • Muscle weakness
  • Stomach pain
  • Nausea
  • Vomiting
  • Fever
  • Rapid heart rate
  • Confusion
  • Dehydration
  • Dark red or brown urine
  • Reduced or no urine output

Just how rare is it?

Clinical studies have found the incidence of rhabdomyolysis as a side effect to statin use to be low—only 0.1 – 0.2 percent if you’re taking a statin alone, though it may be higher in combination with other medications. So, very rare.

Why is rhabdomyolysis a serious side effect?

Rhabdomyolysis can can lead to complications like kidney failure or death. Kidney failure occurs when the filtering systems of the body (the kidneys) are unable to remove waste products and urine. If waste products build up in the body they can become toxic.

Should I discontinue my statin if I experience muscle aches or pains?

Always talk to your doctor before making any changes to your prescription regimen. Muscle aches or pains may be a result of many things, but it’s important to bring any side effects you experience to the attention of your doctor.

Keep in mind that rhabdomyolysis is not a subtle ache or pain, and it is a rare reaction—but contact your doctor immediately if you think you may be experiencing it.

Your doctor may have you discontinue your medication for two weeks to see if the symptoms resolve, or perform a blood test that can confirm a diagnosis of rhabdomyolysis.

Can any other medications cause rhabdomyolysis?

Yes. Some antipsychotics, HIV medications (like Retrovir), gout meds, and antidepressants (SSRIs like Zoloft or Paxil) also have rhabdomyolysis as a potential side effect.

Are there any causes of rhabdomyolysis that are unrelated to medications?

Yes. Among several other things, the breakdown of muslce tissue can be also be caused by muscle strain, alcohol and illegal drugs, muscle compression, injury, or immobilization, electric shock or lightning strike, diseases of the muscle, and metabolic disorders like diabetic ketoacidosis.

I feel fine—do I still need to take my cholesterol medication?

Yes. High cholesterol, like high blood pressure, usually can’t be felt. Your doctor can help you determine your cholesterol level with a blood test.

Copyright ©2015 GoodRx, Inc.

This information is for informational purposes only and is not meant to be a substitute for professional medical advice, diagnosis or treatment. GoodRx is not offering advice, recommending or endorsing any specific prescription drug, pharmacy or other information on the site. GoodRx provides no warranty for any of the pricing data or other information. Please seek medical advice before starting, changing or terminating any medical treatment. Third party logos, trademarks, brand names and images contained on are for demonstration purposes only and are owned by their respective rights holders, who are not affiliated with this Site.